Journal Logo

Breaking News

Read breaking news and articles published ahead of print. Tell us what you think and comment on your colleagues’ views about EMN articles.

Tuesday, November 16, 2021

AHEAD OF PRINT: ​A Smackdown for Epinephrine Skin Necrosis

​A Smackdown for Epinephrine Skin Necrosis

BY BLAKE BRIGGS, MD

My aversion to medical myths started long before residency. I distinctly recall as a third-year medical student on my EM rotation when an attending showed me how to perform a digital block but instructed me to avoid using lidocaine with epinephrine due to the “theoretical” risk of digital necrosis. When I asked what “theoretical” meant, he replied, “It has probably never happened, but I would hate to be the first!”

The dogmatic belief that 1:100,000 epinephrine causes necrosis to distal appendages on the human body has unfortunately been drilled into practicing physicians and young, impressionable students for decades. The thought is that locally injected epinephrine will cause necrosis of the toes, fingers, ears, and even nose due to sudden vasoconstriction, leading to local ischemia.

Why do we care? Subcutaneously injected epinephrine has notable benefits. It has been shown to increase lidocaine’s duration of action in local injection, especially digital nerve blocks. (J Hand Surg Am. 2014;39[4]:744; Plast Reconstr Surg. 2006;118[2]:429.) It also reduces bleeding at wound sites, making it especially useful in highly vascularized areas (e.g., scalp lacerations).

A comprehensive literature review reported that only 21 case reports between 1889 and 1949 described finger necrosis when epinephrine was used. The concentration of epinephrine was not known in 17 of the cases. (J Emerg Med. 2015;49[5]:799.)

It is incredible how pervasive myths can be. The digital necrosis myth is particularly interesting because literally no cases have been reported since 1949. This was the same year the Soviet Union detonated its first atomic bomb, West and East Germany were established as separate countries, and electron microscopy was developed. But many students and young physicians are still taught this dogmatic fear in 2021.

Follow the Data
Today epinephrine formulations currently available include 1:100,000 and 1:200,000. A few physiologic studies have been performed, and normal perfusion was present after an hour, though perfusion might have decreased for 10-60 minutes in the affected digit. No decrease in local capillary pH or blood gas was seen. (J Hand Surg Eur. 2008;33[4]:515.)

Seven retrospective studies (ranging from 43 to 200,000 patients per study) and two prospective studies (23 and 1340 cases in each) demonstrated no cases of digital necrosis in the fingers, toes, and feet. (J Emerg Med. 2015;49[5]:799.)

Let’s assume the worst. What if a patient had a high concentration of epinephrine injected into the digit? Thankfully, data are available on this too. Fitzcharles, et al., in 2007 reviewed 59 cases of EpiPen autoinjector discharge with a 1:1000 concentration injection into the finger. These cases were unintentional, usually sustained by a child or loved one playing with another person’s EpiPen. More than half of the cases did not receive any locally injected phentolamine (the preferred reversal agent) yet suffered no ischemia. (Hand [NY]. 2007;2[1]:5; https://bit.ly/3Fhaunz.)

Another review of 365 epinephrine autoinjector injections to the hand were reviewed in 2010, finding that no patients suffered permanent damage. Four patients suffered “ischemia” and received phentolamine treatment, but we are unsure how the reports defined ischemia given that no permanent damage occurred. (Ann Emerg Med. 2010;56[3]:270.)

Perhaps most damning to this dogmatic belief is whether a dilute, subcutaneous injection of epinephrine really causes harm given the lack of evidence that highly concentrated epinephrine (1:1000) causes digital necrosis. It simply curtails the myth even more if a patient can safely be exposed to 100 times the dose of epinephrine that we would normally use in a standard digital nerve block or local anesthetization.

This is not much of a clinical controversy but more a clinical dogma smackdown. Decrease your patient’s pain and improve the visualization in your field by using subcutaneous epinephrine mixed with lidocaine. If a student asks you about the “theoretical” risk of necrosis, you should reply that it certainly was theoretical … in 1949.

Special thanks to one of our readers, Tom Benzoni, DO, for suggesting I write about this topic.

Dr. Briggs is an assistant professor of emergency medicine at the University of South Alabama in Mobile. He is the founder, podcast co-host, and editor-in-chief of EM Board Bombs (https://www.emboardbombs.com), a multiplatform educational tool designed to provide board prep and focus on what you need to know for the practice of emergency medicine. Follow him on Twitter @blakebriggsmd.